Flood, Lamb
- When
- June 1, 9:30 AM CST to 5:00 PM CST
- Where
- Lamb County, 13.2 mi WNW of Earth to 9.27 mi SSW of Beck
- Cause
- Heavy Rain
- Crop damage
- $350,000
- Reported by
- Department of Highways
- Coordinates
- 34.310, -102.610
Northeast of a slow moving upper low near El Paso, a broad upper trough overspread the South Plains this day. Abundant moisture and very weak wind shear led to several lines and clusters of nearly stationary showers and storms with torrential rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Northeast of a slow moving upper low near El Paso, a broad upper trough overspread the South Plains this day. Abundant moisture and very weak wind shear led to several lines and clusters of nearly stationary showers and storms with torrential rainfall. A nearly 90-mile long axis of heavy rain fell from the southwest side of Lubbock northwest to Littlefield (Lamb County), Muleshoe (Bailey County) and Farwell (Parmer County). Rainfall measurements of 2 to 4 inches were common in these areas. A retired NWS Lubbock employee in southwest Lubbock measured 5 inches and reported knee-deep water in his backyard. In addition to washing out large expanses of farmers' newly seeded fields, flooding stranded dozens of cars in southwest Lubbock alone. Many southwest Lubbock businesses, including the South Plains Mall, closed early for the day due to impassable streets and flooded parking lots. Several hundred homes suffered significant water damage to carpets and personal property. Additionally, funnel clouds accompanied a few of these slow moving storms. One motorist photographed a short-lived tornado north of Brownfield over open land around 1020 CST. Economic losses and property damage from the flooding would likely reach several million USD.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 1, 5:34 AM CST, 3 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 634 AM CDT WED JUN 1 2016 .AVIATION... There is a good chance of MVFR ceilings through much of the TAF period as well as showers and a few thunderstorms (the latter mainly afternoon to evening hours) as an upper level trough moves overhead and interacts with low to mid level moisture in place across the region. && .PREV DISCUSSION... /issued 328 AM CDT WED JUN 1 2016/ SHORT TERM... Radar trends showing remaining precipitation, in general, on a downward trend in line with hi-res short term models. Focus will then shift to precipitation chances for today and tonight. The center of the upper low that has been one of the important factors in the precipitation development the last 12 to 24 hours is centered over northern Sonora early this morning. This low will move to northern Chihuahua by late day, then opening up some as moves to the Big Bend and southwest Texas overnight. At the surface a northeast flow will develop today in response to both high pressure building into the central plains and weak cyclogenesis south of the Rio Grande. This should limit low level convergence with the potential for only very subtle low level forcing. This means precipitation today will be a combination of mid to upper level forcing as the low and associated jet streak move toward the region and a gradual destabilization of the air mass in place across the forecast area. However, cool air moving in with the northeasterly surface flow and abundant cloud cover will limit upward potential for temperatures, and thus magnitude of instability. Model progs suggesting afternoon MLCAPE values of 500-1000 J/kg which will be enough to generate convection given weak cap and synoptic scale forcing but will also limit severe potential. PWATs progged near 1.25 inches are pretty typical for this time of year, but potential for some slowly moving storms suggests possibility of localized heavy rainfall. Hard at this time to see a focus for precipitation. Majority of the guidance slightly favors southern half of the forecast area, although of note are the WRF-NAM and TTU-WRF that tend to favor the north. Movement of storms should favor west to east initially, but as the low approaches tonight and upper flow backs from south to east will see a tendency for storms, particulary those across the northern half of the area, to move east to west. LONG TERM... No large changes were introduced with this forecast package. Aforementioned upper low is still favored to lose its phasing with a northern stream trough and stall over the Hill Country by Thursday evening. PWAT axis will have shifted well to our east by this time, however enough lingering moisture northwest of this low combined with diurnal destabilization could easily enhance one final round of storms over much of the region on Thursday. Thereafter, increasing subsidence and drying ahead of stout upper ridging in the Desert SW will nudge eastward and serve to dry out the brunt of the forecast area on Friday. The exception to this is our southeast zones nearest the upper low and the back edge of its moist layer. Thereafter, the upper flow trends more northeasterly south of a zonal extension of the upper ridge poised to our west. There is still some opportunity for this flow to buckle more northwesterly by late in the weekend through early next week which may direct a conditional threat of storms our way from the Raton Mesa, but the model spectrum is not in agreement with this scenario at present time. High temps will easily rebound near seasonal norms in the wake of the upper low/trough. && .LUB Watches/Warnings/Advisories... None. && 07/93/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 334 AM CDT WED JUN 1 2016 TXZ021>044-020845- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 334 AM CDT WED JUN 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...TODAY AND TONIGHT OCCASIONAL HEAVY RAINFALL FROM SLOW MOVING SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
The Cannon AFB radar (KFDX), 99 km away, was scanning. The volume nearest the first event began at 15:29 UTC.
2 flood, 2 flash flood, 1 tornado. Local standard time, as filed.
Late this morning, a motorist traveling northeast on US Highway 62 photographed a short-lived tornado to their west over open land. Radar features indicated the possibility of a tornadic storm in the area at this time which added credibility to the photo. The time and location are estimated from radar.
Torrential rainfall measured at 4.02 inches in Shallowater produced flash flooding, particularly on rural roads southeast of Shallowater that became inundated from bar ditches and playa lakes overflowing with mud and water.
Law enforcement reported significant flooding of streets and roads in west and southwest Lubbock - many of which had swiftly flowing water of a foot or more over them. Several playa lakes overflowed their banks and inundated homes, vehicles, and businesses. No injuries were reported, however some motorists required rescuing from water depths as great as five feet deep. Some streets and roads were closed for 18 hours due to standing water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627189, 627190, 627180, 627188, 627181.